Objectives: Zonisamide (ZNS) is an antiepileptic drug (AED) that has been associated with psychiatric adverse events (PAE) and cognitive adverse events (CAE); controlled studies evaluating these adverse events are limited. Our objectives were to 1) determine the incidence of PAE and CAE leading to the discontinuation of ZNS and 2) identify risk factors for PAE and CAE associated with the discontinuation of ZNS. Methods: All patients exposed to ZNS at MINCEP Epilepsy Care between March 2000 and September 2008 were identified. Reasons for discontinuing ZNS were documented. Separate case-control studies were performed to identify risk factors associated with the discontinuation of ZNS due to PAE or CAE via multivariate binary logistic regression. Results: A total of 544 patients were exposed to ZNS during the study period. PAE and CAE were the most frequently identified reasons for terminating ZNS therapy. The incidence of PAE severe enough to be associated with the discontinuation of ZNS was 6.9%; the incidence of CAE was 5.8%. Factors associated with termination of ZNS therapy due to PAE were past psychiatric history (p = 0.005), symptomatic generalized epilepsy (p = 0.027), and lower maximum ZNS serum concentration (mean = 17.9 mg/L vs 34.7 mg/L, p < 0.001). Independent variables associated with discontinuing ZNS due to CAE were greater number of concomitant AEDs (p = 0.011) and lower maximum ZNS serum concentration (mean = 16.6 mg/L vs 30.6 mg/L, p = 0.002). Conclusions: We have identified clinically relevant risk factors associated with the discontinuation of ZNS. Our findings support the concept that selected patients are relatively more vulnerable to CNS adverse events when exposed to ZNS.